What should you do when your dog hurts itself, knocks against a heavy object or is suffering from some kind of pain? As a human being, the first natural reaction is to administer medication, and usually people tend to apply the same medication on dogs as they would for themselves.
However, this is not the right course of action to be taken. Before indulging in any self induced medical treatment of your pet, you should always consult a veterinarian. Administering pain killers or any other medication without knowing its impact on your beloved canine is definitely not the way to go and tempting though it might be, it should always be avoided.
Dog owners wrongly assume that the human medication would be as safe for canines as it is for human beings. Owing to this misconception, many think it perfectly fine to give half a Paracetamol or even a kid’s Paracetamol capsule or syrup to the dog to minimise its suffering. Well this assumption could not be more wrong, and in fact it is this ignorance on part of the owners that leads dogs to fall victim to poisoning.
Is Your Dog in Pain?
How do you make out if your dog is in pain? Although dogs are unable to express the reason underlying their agony, they do express the discomfort vocally through whimpering and panting and at times even howling.
Chronic pain also has an adverse impact on the appetite of a dog. It slips into depression and becomes violent if perturbed. In such a situation, you are the best judge of your pet’s strange behaviour. If a playful pet becomes grumpy and is unfriendly it is time to launch a serious investigation.
A dog lover could never bear to watch his pet suffering. However, this desire to relieve the pain should not result in inadvertent poisoning by administering Paracetamol.
What is Paracetamol?
Paracetamol is the name of the drug that comes to mind at once in when you experience physical pain or might be running fever. This medication contains an active ingredient called acetaminophen that relieves mild pain and lowers body temperature. It is probably the safest drug available for human beings and does not require any prescription to be acquired. It also tends to work fast and is very popular owing to its cheap price and easy availability.
Is it Safe to Give Paracetamol to Your Dog?
The answer is no. Any medication, irrespective of whether it is Paracetamol or any other analgesic, is usually not suitable and safe for animals, and pets are no exception to this rule.
These do have the potential to harm your pet. Acetaminophen, an active ingredient of Paracetamol, is toxic for your dog. If consumed in heavy doses, it can even prove fatal for your dog. Even if Paracetamol is used in canines for controlling fever, inflammation, pain management, and respiratory infections, it should be administered in restricted quantities and under strict supervision of the vet.
How Does Paracetamol Affect Your Dog?
It is a very rare scenario when and vet would recommend Paracetamol for a dog. This is because Paracetamol requires an enzyme called the glucuronyl transferase that is necessary to assimilate the drug. A dog’s body does produce this particular enzyme; however it may manipulate the liver function and cause damage to this all-important internal organ.
Yes, Paracetamol can hamper the liver functioning of your dog. There are various other medications available that have the same effect like Paracetamol, but they do not harm the liver, and these are the ones you can use after consulting your vet. Therefore, you must avoid giving Paracetamol to your dog for it to enjoy long-term good health.
What are the Side Effects of Paracetamol in Dogs?
If your dog has swallowed Paracetamol, following are the symptoms that would manifest in the short-term and over long-term:
- An overdose of Paracetamol would cause the dog to display symptoms like vomiting, seizures, discoloration of gums and tongue, and black poop.
- It might also exhibit lack of coordination, drooling and confusion.
- Over dosage of Paracetamol also leads to liver malfunctioning in canines.
- Another deadly reaction of Paracetamol is formation of methaemoglobin. Many dogs died because of this toxic formation in their bodies.
A dog might not display such symptoms until the acetaminophen in this medication enters the blood-stream. Immediate veterinarian intervention is a must as the dog may die within few hours of ingesting Paracetamol. Therefore, if you observe any such symptoms in your dog or suspect that he might have swallowed this medication, do not delay and immediately consult your vet as the consequences might be fatal.
Dosage of Paracetamol for Your Dog
If at all your vet does prescribe Paracetamol for your dog, the size of the dose would be determined by a number of factors like the breed of the dog, body weight, age and size.
There is a hairline difference between what is beneficial and what is toxic for your dog. To avoid inadvertent poisoning, the body weight needs to be accurate so that the size of the dose is precise. Even slightest of carelessness in regulating the dose might prove to be lethal.
In general, the dose is 10 mg/kg to be administered once daily. The treatment should not exceed two days. If your dog is still not relieved of the ailment, it is time you really need to visit your vet. This drug is not prescribed for dogs having liver ailments and is also not recommended for dogs under sedatives or analgesic medication.
Giving Paracetamol to your canine companion is an absolute no-no. It is not a pet-safe drug, even though it is commonly used by human beings to relieve mild pain or mild temperature. However if the situation calls for it, veterinarian intervention is necessary before administering this drug to your dog. Under no circumstances should you indulge in any form of self medication for your dog as your unawareness can cause you to lose a best friend and close companion forever.
- Why You Should Never Give Paracetamol To Dogs – Pets4Homes
How Safe is Paracetamol for Dogs? – Vetinfo